An illustration depicts a Clostridium difficile bacillus, a common cause of antibiotic-associated diarrhea. (CDC/CDC)

Consumer Reports has no financial relationship with any advertisers on this site.

Antibiotics treat infections but can cause them, too. In fact, a study recently published in the Annals of Internal Medicine documents an alarming rise in the number of hard-to-treat infections linked to antibiotics.

After analyzing the medical records of more than 38 million hospital patients, University of Pennsylvania researchers discovered that "multiply recurrent" Clostridium difficile infections increased by almost 200 percent between 2001 and 2012. The rate of standard, more easily treated C. diff infections rose by 40 percent during that time.

C. diff bacteria cause dangerous inflammation, abdominal cramping and severe diarrhea. Each year in the United States, they sicken an estimated 500,000 Americans and contribute to the deaths of 29,000, according to the Centers for Disease Control and Prevention (CDC).

How you get C. diff

Most people who develop a C. diff infection are taking an antibiotic, or did so in the prior few months. In addition to killing off harmful bacteria, antibiotics destroy protective intestinal bacteria for up to several months. That allows C. diff bacteria to take hold and multiply.

And unless a hospital is scrupulous about sanitation, C. diff can easily spread from one patient to the next via hospital staff or equipment.

This new study shows that once-reliable antibiotic treatments for C. diff infections are no longer working in many cases. More patients have persistent or recurring diarrhea and other C. diff symptoms for two months or longer, even after being given three or more courses of different antibiotics.

One important contributor to the increase in intractable C. diff infections is probably the overuse of antibiotics called fluoroquinolones, says Clifford McDonald, associate director for science in the division of health-care quality promotion at the CDC. These drugs, which include ciprofloxacin (Cipro and generic) and levofloxacin (Levaquin and generic), are known as broad-spectrum antibiotics because they target a wide variety of bacteria. Because fluoroquinolones kill more of your body's "good" bacteria than more narrowly targeted drugs such as penicillin, they leave you more vulnerable to C. diff.

A recent study published in the Lancet found that when British hospitals cut back on prescribing fluoroquinolones, the rate of C. diff infections dropped by 80 percent.

Protect yourself

If you or a family member or friend is in the hospital:

●Ask why your doctor is recommending an antibiotic. CDC research shows that about one-third of antibiotics given in the hospital are not needed, or are the wrong type — a broad-spectrum drug, for example, instead of a more targeted one. If the doctor suspects an infection, he or she should do a rapid test, if possible, to quickly pinpoint the possible bacteria and prescribe the most effective antibiotic at the lowest dose.

●Insist on hand-washing and gloves. Wash your own hands regularly with soap and water and ask everyone who walks into your room whether they've done the same. (If they're at your sink, make sure they scrub for 40 to 60 seconds.) Check that health-care providers put on new gloves when conducting any physical exams. Note that rubbing on alcohol-based hand sanitizer won't destroy C. diff, according to the CDC.

●Bring bleach wipes. C. diff and other bacteria can live for weeks on surfaces such as bed rails, doorknobs and television remotes. Clean anything you touch with a disinfectant wipe, McDonald says.

●Question the need for heartburn drugs. Hospital patients are sometimes prescribed proton-pump inhibitors such as esomeprazole (Nexium and generic) and omeprazole (Prilosec and generic) to prevent heartburn or stomach bleeding. These can increase C. diff infection risks because they reduce levels of stomach acids that typically kill C. diff bacteria.

●Check for protective measures. Hospitals should order a C. diff test for anyone who has diarrhea (three loose stools within 24 hours), the CDC says. Anyone with diagnosed C. diff should be in a single room, and health-care providers should wear gloves and gowns when treating that patient.

●Stay vigilant at home. You may continue to be vulnerable to a C. diff infection after you're released, so keep up the good hygiene, McDonald advises. If you develop signs of infection — fever, diarrhea, abdominal pain, nausea or loss of appetite — contact your doctor right away.

 Copyright 2017, Consumer Reports Inc.

Consumer Reports is an independent, nonprofit organization that works side by side with consumers to create a fairer, safer, and healthier world. CR does not endorse products or services, and does not accept advertising. Read more at ConsumerReports.org.